Kansas, 2017Hail and Damaging Winds in Kansas, July 22 to 26, 2017
July 22 to 26, 2017 · NWS TOP · 9 events in 7 counties and zones
Discrete, supercell thunderstorms developed during the late afternoon hours of July 22nd. Hail to the size of 3 inches in diameter was reported across Pottawatomie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Discrete, supercell thunderstorms developed during the late afternoon hours of July 22nd. Hail to the size of 3 inches in diameter was reported across Pottawatomie County. Scattered thunderstorms also developed during the early morning hours of July 26th, producing a damaging wind report in Dickinson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 2:00 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
300 PM CDT Sat Jul 22 2017
.SHORT TERM...(This evening through Sunday)
Issued at 258 PM CDT Sat Jul 22 2017
This afternoon, a front can be seen bisecting the CWA generally from
east to west. This front is not very strong in terms of temperature
differences, but moist dewpoints north of the boundary are clear
along with a shifting of winds. Heat indicies today have once again
risen into the 100-111 degree range today and the Excessive Heat
Warning will continue until 8pm this evening. Some hi-res guidance
begins to develop storms along the boundary due to convergence and
diurnal heating late this afternoon, with the NAM/GFS bringing in
precipitation mainly during the evening. With the strong heating,
expect any cap to erode and any storms that do develop this
afternoon would most likely be unorganized in nature due to the
relatively weak effective shear of only 25-30 knots. With a highly
unstable atmosphere and soundings indicating a deep, dry adiabatic
profile near the surface, strong downburst winds will be the main
hazard with any storms this afternoon. Heavy rainfall will be
another concern with any storms and localized flooding is a
possibility. A mid-level shortwave skims northeast Kansas overnight
and more showers and thunderstorms may form in western and central
Kansas and move eastward into the area keeping precipitation chances
for the entire area until the early morning.
By tomorrow morning, the front will be located just south of the
area expected to continue south into southern Kansas by the
afternoon. Only slight chances for precipitation continue into the
afternoon in east central Kansas tomorrow. Even with this frontal
passage, we will only see mild reprieve in hot temperatures with
highs expected to reach into the into the low and mid 90s. With
only light winds and clearing skies, heat indicies Sunday will be in
the upper 90s.
.LONG TERM...(Sunday night through Saturday)
Issued at 258 PM CDT Sat Jul 22 2017
By Sunday night into Monday, a broad mid-level ridge will be
stretched out across much of the southern two-thirds of the CONUS,
with the CWA wedged between surface high pressure to the northeast
and surface low pressure to the northwest. With this surface
pattern in place, winds will shift to the southeast and then south
Monday into Tuesday, resulting in a moderating trend in
temperatures. This southerly flow will also allow for some increased
moisture advection into the region through mid-week, so expect a
return of hot and humid conditions. Afternoon high temperatures
will likely reach into the mid/upper 90s for much of the CWA Monday
through Thursday, with dewpoint temperatures rising into the upper
60s/low 70s. With these hot and humid conditions in place, heat
index values will likely rise into the 100 to 105 degree range for
much of the CWA Tuesday through Thursday, with the highest heat
indices expected on Wednesday. As a result, a Heat Advisory may
need to be considered for mid-week.
With the broad mid-level ridge in place early this week, conditions
will stay dry through early AM Tuesday before a couple of very weak
embedded waves bring the potential for a few isolated to scattered
storms on Tuesday. Models show a mid-level trough skimming across
the Dakotas and into the Great Lakes region Tuesday into Wednesday,
which ultimately will help push a surface cold front eastward across
KS. This boundary looks to extend into north central to far
northeast KS on Wednesday before gradually sliding southeastward
across the CWA on Thursday. As a result, there is a potential for
scattered showers and thunderstorms Wednesday evening into Thursday,
with additional post-frontal thunderstorms possible Thursday night
through Friday. This frontal passage will provide a bit of relief
to the heat with high temperatures Friday and Saturday dropping into
the upper 80s to low 90s. With surface high pressure advancing into
the region behind the front, expect dry conditions for next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 PM CDT Sat Jul 22 2017
VFR will prevail through the period, although TS development is
expected after 23Z near terminals which could lead to brief
restricted conditions depending where storms develop. Have included
the best timing for storms over terminals through use of the TEMPO
group. Some hi-res guidance have been developing TS activity
predominantly south of terminals which is also a possibility.
Precipitation is expected to move south of all terminals between 07-
08Z with light and variable winds continuing through the end of the
period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.
&&
SHORT TERM...Heller
LONG TERM...Hennecke
AVIATION...Heller
Hazardous weather outlook, Jul 22, 2:11 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Sat Jul 22 2017
KSZ008>012-020>024-026-034>040-054>056-058-059-232015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Sat Jul 22 2017
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Heat indices will range from 105 to 113 through the remainder of
this afternoon. An Excessive Heat Warning remains in effect until
8 PM CDT.
A few strong to severe thunderstorms are possible from mid
afternoon through the overnight hours tonight. The primary hazard will
be strong wind gusts up to 60 mph. Also, locally heavy rainfall
may potentially cause some minor flooding concerns.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 22, 3:53 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
453 PM CDT SAT JUL 22 2017
KSZ022-023-222215-
Pottawatomie-Riley-
453 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Olsburg, moving southwest at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blaine, Olsburg and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Tuttle Creek Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3957 9649 3952 9639 3931 9652 3942 9677
3957 9663
TIME...MOT...LOC 2151Z 030DEG 16KT 3951 9655
BDSpecial weather statement, Jul 22, 4:02 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
502 PM CDT SAT JUL 22 2017
KSZ035-222215-
Dickinson-
502 PM CDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON COUNTY
UNTIL 515 PM CDT...
At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moonlight, moving west at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chapman and Moonlight.
This includes Interstate 70 between mile markers 281 and 287.
LAT...LON 3913 9723 3913 9698 3895 9700 3896 9725
TIME...MOT...LOC 2201Z 094DEG 9KT 3905 9709
BD
Thunderstorm Wind, Pottawatomie
- When
- July 22, 4:06 PM CST to 4:07 PM CST
- Where
- Pottawatomie County, Blaine
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.500, -96.400
Observer reported 6 to 7 inch diameter tree limbs down on his property. Time was determined by radar.
Hail, Pottawatomie
- When
- July 22, 4:30 PM CST to 4:31 PM CST
- Where
- Pottawatomie County, 3.62 mi NNW of St Clere
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 39.420, -96.070
Report received via social media.
Hail, Pottawatomie
- When
- July 22, 4:33 PM CST to 4:34 PM CST
- Where
- Pottawatomie County, 0.87 mi SE of Westmoreland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -96.410
Hail, Jackson
- When
- July 22, 5:37 PM CST to 5:38 PM CST
- Where
- Jackson County, 4.45 mi NNE of Delia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -95.940
Thunderstorm Wind, Shawnee
- When
- July 22, 6:29 PM CST to 6:30 PM CST
- Where
- Shawnee County, 0.54 mi W of (Top)billard Arpt to
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.070, -95.630
Measured at the Billard Airport ASOS.
Thunderstorm Wind, Morris
- When
- July 22, 6:35 PM CST to 6:36 PM CST
- Where
- Morris County, 4.3 mi ENE of Downing
- Measured
- 87 kt (100 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.760, -96.500
Delayed report; extensive damage to several farmsteads. One home lost a portion of its roof and suffered structural damage to its second story. A second home had a tree fall through the living room. Multiple outbuildings were completely destroyed and dozens of trees were heavily damaged or uprooted. Time was estimated from radar.
Thunderstorm Wind, Cloud
- When
- July 22, 6:48 PM CST to 6:49 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Wind gust reported at the Concordia Airport ASOS.
Thunderstorm Wind, Jefferson
- When
- July 22, 7:00 PM CST to 7:01 PM CST
- Where
- Jefferson County, 4.27 mi WSW of Half Mound
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.370, -95.570
Power lines were reported down. Time was estimated from radar.
Thunderstorm Wind, Dickinson
- When
- July 26, 2:50 AM CST to 2:51 AM CST
- Where
- Dickinson County, 0.69 mi N of Enterprise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.910, -97.120
Report of 2 inch diameter limbs were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Damaging Winds in Ohio, July 22, 20171 injured · $203,000 · 50 kt wind · 4 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713604, 713605, 713606, 713607, 713608, 713609, 713610, 713611, 713612.